Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 71, NWS Memphis, TN

July 31, 2013Decatur County, Henderson County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 31, 2013, 4:34 PM CDT for Decatur County, Henderson County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2013, 4:34 PM CDT (21:34 UTC)
Expired
Jul 31, 2013, 7:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Decatur County, TN, Henderson County, TN

The radar

The Ft Campbell radar (KHPX), 135 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

831 
WGUS54 KMEG 312134
FFWMEG
TNC039-077-010030-
/O.NEW.KMEG.FF.W.0071.130731T2134Z-130801T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CDT WED JUL 31 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN DECATUR COUNTY IN TENNESSEE...
  NORTHEASTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 730 PM CDT

* AT 434 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LEXINGTON...NATCHEZ TRACE STATE FOREST AND NATCHEZ TRACE STATE
  PARK.

 THIS WARNING ALSO INCLUDES AREAS NEAR PIN OAK LAKE.

THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BEAR CREEK AT OLD LEXINGTON ROAD...BUCKNER BRANCH AT BIBLE
HILL ROAD...BUCKNER BRANCH AT NORTHWOOD STREET...CHEROKEE HEIGHTS
ROAD AT OAK PARK DRIVE...CONCORD ROAD NEAR OLD 69...ELIZABETH
STREET...FAIRGROUND ROAD...HOG CREEK AT HAYNES ROAD AND HARTLEY
CEMETERY ROAD...LARGO ROAD...MILLS BRANCH AT HARTLEY CEMETERY ROAD...
MILLS BRANCH AT HOG CREEK ROAD...MT CARMEL ROAD AT ELKINS BRANCH...
PERRYVILLE MARIANA ROAD...RICKETTS CREEK AT CHEROKEE HEIGHTS ROAD...
ROCKY BRANCH AT BIBLE HILL ROAD...RUSHING CREEK AT LARGO ROAD...
SULFUR FORK AT BIBLE HILL ROAD AND W O BAKER ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3558 8842 3582 8842 3581 8818 3585 8818
      3585 8805 3584 8802 3582 8802 3581 8796
      3576 8799 3571 8803 3568 8801 3560 8802
      3552 8797

$$
1 follow-up statement
328 
WGUS74 KMEG 312342
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
642 PM CDT WED JUL 31 2013

TNC039-077-010030-
/O.CON.KMEG.FF.W.0071.000000T0000Z-130801T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR TN-HENDERSON TN-
642 PM CDT WED JUL 31 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHEASTERN HENDERSON AND NORTHERN DECATUR COUNTIES...

AT 640 PM CDT...DOPPLER RADAR ESTIMATES UP TO 4 INCHES OF RAINFALL 
HAS OCCURRED OVER THE PAST 4 HOURS.

RAINFALL HAS TAPERED OFF ACROSS MOST OF THE WARNING AREA HOWEVER THE 
FLASH FLOODING THREAT CONTINUES. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEXINGTON...
NATCHEZ TRACE STATE FOREST AND NATCHEZ TRACE STATE PARK.

THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BEAR CREEK AT OLD LEXINGTON ROAD...BUCKNER BRANCH AT BIBLE
HILL ROAD...BUCKNER BRANCH AT NORTHWOOD STREET...CHEROKEE HEIGHTS
ROAD AT OAK PARK DRIVE...CONCORD ROAD NEAR OLD 69...ELIZABETH
STREET...FAIRGROUND ROAD...HOG CREEK AT HAYNES ROAD AND HARTLEY
CEMETERY ROAD...LARGO ROAD...MILLS BRANCH AT HARTLEY CEMETERY ROAD...
MILLS BRANCH AT HOG CREEK ROAD...MT CARMEL ROAD AT ELKINS BRANCH...
PERRYVILLE MARIANA ROAD...RICKETTS CREEK AT CHEROKEE HEIGHTS ROAD...
ROCKY BRANCH AT BIBLE HILL ROAD...RUSHING CREEK AT LARGO ROAD...
SULFUR FORK AT BIBLE HILL ROAD AND W O BAKER ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3558 8842 3582 8842 3581 8818 3585 8818
      3585 8805 3584 8802 3582 8802 3581 8796
      3576 8799 3571 8803 3568 8801 3560 8802
      3552 8797

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:36 PM CDT, 58 minutes earlier.

Area forecast discussion, Jul 31, 3:36 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
336 PM CDT WED JUL 31 2013

.DISCUSSION...

TONIGHT THROUGH FRIDAY...

COLD FRONT PUSHING THROUGH THE MID SOUTH THIS AFTERNOON AND
EVENING ALONG WITH MOIST UNSTABLE AIRMASS AND WEAK UPPER LEVEL JET
ALL HELPING TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THAT
WILL CONTINUE TO DROP SOUTHEAST ACROSS THE REGION. HIGH PRESSURE
WILL MOVE INTO THE REGION BEHIND THE FRONT LATE TONIGHT INTO
EARLY MORN OF THURSDAY AND CLEAR THE SKIES AND WITH LIGHT WINDS ND
RECENT RAINFALL ADDING TO LOW LEVEL MOISTURE...AREAS OF FOG WILL
BE POSSIBLE TO DEVELOP BY DAYBREAK AND LINGER INTO MID MORNING.

WITH HIGH PRESSURE IN CONTROL FROM THURSDAY INTO FRIDAY...DRY
CONDITIONS AND TEMPS NEAR OR JUST BELOW SEASONAL LEVELS FOR THE
FIRST FEW DAYS OF AUGUST. SLIGHTLY LOWER DEWPTS BEHIND THE FRONT.

SATURDAY THROUGH WEDNESDAY...

DECENT MODEL AGREEMENT THROUGH THE MID AND EXTENDED PORTIONS OF
THE FORECAST...THOUGH SOME MODELS JUST COMING TO MORE OF A
CONSENSUS ON NEXT TUESDAY AND WEDNESDAY DOESN'T ALLOW FOR STRONG
CONFIDENCE THERE...BUT IS A GOOD SIGN THAT A SOLUTION MAY BE
COMING MORE INTO VIEW.

ANOTHER COLD FRONT STARTS TO DRIFT SOUTH INTO THE MIDSOUTH
SATURDAY AFTERNOON/EVENING IN THE PERSISTENT NW FLOW. THIS NW FLOW
IS BEING CAUSED BY WESTERN CONUS RIDGE AND EASTERN CONUS
TROUGH...AND WILL HELP PUSH THE FRONT INTO THE REGION AND STALL
OUT THROUGH WHAT COULD BE THE END OF THE FORECAST PERIOD. IF THIS
SITUATION PLAYS OUT LIKE THE CURRENT EURO AND GFS MODELS THEN WE
COULD SEE CONSISTENT SHOTS FOR PRECIP...SOME HEAVY AT TIMES
STARTING SUNDAY AND CONTINUING ON INTO MID WEEK. MODELS ALSO
HINTING AT MCS TYPE OF SETUP...WITH STORMS BLOWING UP TO OUR NW
EACH NIGHT AND MOVING THROUGH THE REGION WITH GUSTY WINDS AND
HEAVY RAINFALL DURING THE EARLY TO MID MORNING...ESPECIALLY MONDAY
THROUGH WEDNESDAY. NOT OVERLY EXCITED ABOUT SEVERE
POTENTIAL...MORE SO WITH FLOODING AND FLASH FLOODING IF WE GET
REPEAT EVENTS OVER A FEW DAYS. --ABS

&&

.PREV DISCUSSION... /ISSUED 1015 AM CDT WED JUL 31 2013/

AVIATION...
18Z TAFS

VFR CONDITIONS WILL PREVAIL THROUGH THE FIRST HALF OF THIS TAF
PERIOD...WITH BOTH STRATUS AND FOG EXPECTED TO FORM LATE TONIGHT
LOWERING CIGS/VIS TO LIFR/IFR. HOWEVER...CONDITIONS ARE
ANTICIPATED TO IMPROVE BACK TO VFR AT THE VERY END OF THE CYCLE.

CONVECTION WILL REMAIN MORE ISOLATED THIS AFTERNOON...SO PLACED
VCSH IN AT ALL TAF SITES. WINDS WILL BE WESTERLY AT 5-9 KTS
EARLY...VEERING NORTH TO NORTHEAST TONIGHT AND DIMINISHING
SLIGHTLY. WINDS WILL INCREASE BACK TO 7-9 KTS BY 01/15Z.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  73  92  71  93 /  30   0  10  10
MKL  68  88  65  90 /  30   0  10  10
JBR  70  89  68  90 /  20   0  10  10
TUP  72  92  68  93 /  50   0  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 31, 3:42 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
342 PM CDT WED JUL 31 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-012245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
342 PM CDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG THUNDERSTORMS CONTAINING WIND GUSTS UP TO 50 MPH
ALONG WITH LOCALIZED HEAVY RAINFALL IS POSSIBLE ACROSS THE MID
SOUTH THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE SATURDAY
THROUGH MID NEXT WEEK. HEAVY RAINFALL IS ANTICIPATED WITH THESE
STORMS AND WITH POTENTIAL OF MULTIPLE DAYS OF HEAVY RAINFALL...FLOODING
MAY BECOME A SERIOUS CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OCCASIONALLY THIS WEEKEND INTO
MID NEXT WEEK.

ABS

In the hours before

Special weather statement, Jul 31, 2:56 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CDT WED JUL 31 2013

ARZ027-312030-
POINSETT AR-
256 PM CDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...

  WESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES WEST OF WALDENBURG AT 256 PM CDT...
MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN POINSETT COUNTY SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3551 9104 3571 9104 3571 9090 3545 9079
      3545 9105 3550 9105
TIME...MOT...LOC 1956Z 332DEG 8KT 3555 9099
Special weather statement, Jul 31, 2:58 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
258 PM CDT WED JUL 31 2013

ARZ017-312030-
LAWRENCE AR-
258 PM CDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...

  EASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER WALNUT RIDGE AT 258 PM CDT...MOVING
SOUTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN LAWRENCE COUNTY...INCLUDING LOCATIONS NEAR BLACK ROCK...
HOXIE AND WALNUT RIDGE...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3613 9107 3612 9107 3613 9106 3613 9088
      3592 9087 3588 9088 3588 9111 3613 9114
TIME...MOT...LOC 1958Z 343DEG 14KT 3605 9096
Special weather statement, Jul 31, 2:59 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CDT WED JUL 31 2013

ARZ028-312030-
MISSISSIPPI AR-
259 PM CDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...

  SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES WEST OF KEISER AT 259 PM CDT...
MOVING SOUTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN MISSISSIPPI COUNTY...INCLUDING LOCATIONS NEAR KEISER...
SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3549 9004 3544 9028 3575 9029 3579 9007
TIME...MOT...LOC 1959Z 342DEG 14KT 3564 9018
Special weather statement, Jul 31, 3:26 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
326 PM CDT WED JUL 31 2013

ARZ027-035-312100-
CROSS AR-POINSETT AR-
326 PM CDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 PM CDT FOR...

  NORTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES NORTH OF HICKORY RIDGE AT 326 PM
CDT...MOVING SOUTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CROSS AND POINSETT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3561 9104 3562 9086 3525 9071 3525 9105
TIME...MOT...LOC 2026Z 355DEG 15KT 3546 9100

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.